Indiana, 2006

Hail and Damaging Winds in Indiana, May 18, 2006

May 18, 2006 · NWS ILN · 4 events in 4 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 11:02 AM EST, 3 minutes earlier.

Area forecast discussion, May 18, 11:02 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1202 PM EDT THU MAY 18 2006

.SHORT TERM /REST OF TODAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WERE INCREASING IN COVERAGE AS
AN UPPER DISTURBANCE MOVED ACROSS THE AREA.  WITH THE LOW
WBZ(S)...HAIL WAS COMMON WITH THE STORMS...SO HAVE PUT THIS IN
ZONES ON UPDATE.

&&

.PREV DISCUSSION...
 /ISSUED 647 AM EDT THU MAY 18 2006/

AVIATION /12Z-12Z/...
COLD FRONT HAS MOVED E OF FORECAST AREA. NEXT SHORTWAVE SHOULD
MOVE ACROSS THE AREA THIS AFTERNOON ONCE AGAIN DESTABILIZING THE
ATMOSPHERE AND TRIGGERING SHOWERS AND THUNDERSTORMS. SINCE THE AIR
ALOFT CONTINUES ON THE COOL SIDE SEVERAL OF THESE THUNDERSTORMS
COULD CONTAIN SMALL HAIL. WITH THE AIR DRIER TODAY THUNDERSTORMS
SHOULD BE SOMEWHAT LESS WIDESPREAD THAN THAN YESTERDAY.

A FEW PATCHES OF MVFR CLOUDS AND FOG WILL BE AROUND TILL 14Z,
OTHERWISE CLEAR SKIES. CLOUDS WILL INCREASE THIS AFTERNOON IN ADVANCE
OF THE NEXT SHORT WAVE BUT SHOULD STAY VFR THROUGH THE FORECAST
PERIOD. A TIGHT PRESSURE GRADIENT WILL PRODUCE NW WINDS BETWEEN
15 AND 20 KTS WITH GUSTS TO 25 KTS. HAYDU

PREV DISCUSSION...
 /ISSUED 357 AM EDT THU MAY 18 2006/

SHORT TERM /TODAY THROUGH SATURDAY/...
CLDFNT IS PUSHING THRU THE ERN COUNTIES ATTM...RUNNING FROM NR
CMH-RZT-FGX. FRONT SHOULD BE EAST OF THE FA IN THE NEXT HOUR OR SO.
A FEW STRAY SHOWERS ARE BEHIND THE FRONT IN CNTRL OH...BUT THOSE
SHOULD SLIDE THRU IN THE NEXT HOUR OR SO ALSO.

H5 LOW IS CLOSING OFF OVER LAKE ERIE ATTM AND AS IT DOES...H5
VORTS WILL SWING AROUND ACROSS THE FA TODAY. THIS COMBINED WITH
CAA ALOFT SHOULD ALLOW FOR SHRA TO DEVELOP AGAIN...DROPPING IN
FROM THE NW. NAM IS A LITTLE MORE UNSTABLE THAN THE GFS WITH LI DOWN
TO -2. GFS LOWER TO AROUND ZERO. THREW IN A SLIGHT CHANCE OF TS
THIS AFTERNOON IN THE HEAT OF THE DAY.

GFS IS MORE PESSIMISTIC THAN NAM WITH PCPN WRAPPING AROUND LOW
TONIGHT. RAN WITH A COMPROMISE WITH KEEPS PCPN IN THE NORTHERN
THIRD. STILL A POSSIBILITY OF A STRAY SHOWER ON FRI IN THE
EXTREME NE. REST OF FA SHOULD BE DRY WITH HIGH PRESSURE RIDGING
IN FROM THE SOUTHWEST. HIGH BUILDS IN FOR EVERYONE FOR SATURDAY.

MAV TEMPS LOOKED REASONABLE.

SITES

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
NO CHANGES TO PREVIOUS FORECAST.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 18, 4:13 AM EST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
513 AM EDT THU MAY 18 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-190915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
513 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 18, 8:50 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
950 AM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 E DUVALL              39.77N 82.90W
05/17/2006  E0.75 INCH       PICKAWAY           OH   COUNTY OFFICIAL

0650 PM     TSTM WND DMG     ARCANUM                 39.99N 84.55W
05/17/2006                   DARKE              OH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWNED

0816 PM     HAIL             PLAIN CITY              40.11N 83.27W
05/17/2006  E0.75 INCH       MADISON            OH   AMATEUR RADIO

1020 PM     FLOOD            CONNERSVILLE            39.66N 85.14W
05/17/2006                   FAYETTE            IN   LAW ENFORCEMENT

            WATER ONE FEET DEEP ON A COUNTY ROAD

1030 PM     FLOOD            LIBERTY                 39.63N 84.93W
05/17/2006                   UNION              IN   LAW ENFORCEMENT

            HIGH WATER ON SOME ROADS

&&
Special weather statement, May 18, 9:49 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1049 AM EDT THU MAY 18 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181700-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
1049 AM EDT THU MAY 18 2006

...SHOWERS AND THUNDERSTORMS ARE PRODUCING HAIL...

SHOWERS AND THUNDERSTORMS ARE FORMING IN A COOL ENVIRONMENT THAT
IS FAVORABLE FOR HAIL. SEVERAL LOCATIONS HAVE REPORTED SMALL HAIL THIS
MORNING. HALF INCH HAIL BRIEFLY COVERED THE GROUND AT BELLEFONTAINE
AND SPRINGFIELD. LARGER HAIL WILL ALSO BE POSSIBLE...ESPECIALLY
THIS AFTERNOON...WHEN THE THUNDERSTORMS WILL GROW MORE INTENSE.

KEEP TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER
STATEMENTS...AND POSSIBLE WARNINGS.

CONIGLIO
Local storm report, May 18, 10:47 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1147 AM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     HAIL             ENGLEWOOD               39.86N 84.31W
05/18/2006  E0.88 INCH       MONTGOMERY         OH   TRAINED SPOTTER

&&

The radar

The Cincinnati radar (KILN), 107 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 18, 11:05 AM EST to 11:09 AM EST
Where
Wayne County, Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.150, -85.017

Large tree limbs were downed.

Hail, Ripley

When
May 18, 1:11 PM EST to 1:16 PM EST
Where
Ripley County, Napoleon
Measured
1.75 in hail
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
38.900, -84.983

Thunderstorm Wind, Dearborn

When
May 18, 2:00 PM EST to 2:04 PM EST
Where
Dearborn County, Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -84.900

Trees were knocked down.

Thunderstorm Wind, Ohio

When
May 18, 2:15 PM EST to 2:19 PM EST
Where
Ohio County, Aberdeen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -85.333

A roof was peeled off of a barn. Several trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509366, 5510745, 5510746, 5509365.